Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 141, NWS Miami, FL

August 22, 2009Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 22, 2009, 5:49 PM EDT for Palm Beach County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2009, 5:49 PM EDT (21:49 UTC)
Expired
Aug 22, 2009, 6:10 PM EDT
In force
21 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 120 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2637 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2637 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 222149
SVRMFL
FLC099-222245-
/O.NEW.KMFL.SV.W.0141.090822T2149Z-090822T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
549 PM EDT SAT AUG 22 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PALM BEACH COUNTY IN SOUTHEAST FLORIDA...
  THIS INCLUDES THE CITY OF SOUTH BAY...

* UNTIL 645 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
OKEELANTA...AND MOVING NORTHEAST AT 5 TO 10 MPH.

* THE STORM WILL AFFECT...
  OKEELANTA...
  SOUTH BAY...
  BELLE GLADE 
  AND SURROUNDING COMMUNITIES.

LAT...LON 2667 8039 2652 8072 2666 8077 2666 8066
      2671 8065 2673 8060 2677 8055
TIME...MOT...LOC 2148Z 241DEG 10KT 2660 8071

$$
JR
1 follow-up statement
644 
WWUS52 KMFL 222210
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
610 PM EDT SAT AUG 22 2009

FLC099-222220-
/O.CAN.KMFL.SV.W.0141.000000T0000Z-090822T2245Z/
PALM BEACH FL-
610 PM EDT SAT AUG 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PALM BEACH COUNTY IS
CANCELLED...

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2667 8039 2652 8072 2666 8077 2666 8066
      2671 8065 2673 8060 2677 8055
TIME...MOT...LOC 2210Z 241DEG 10KT 2663 8065

$$
JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:24 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 22, 2:24 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
224 PM EDT SAT AUG 22 2009

.DISCUSSION...A FEW STORMS DEVELOPED OVER FAR NE MIAMI-DADE AND SE
BROWARD COUNTIES...BUT ARE ON A DIMINISHING TREND. WILL STILL
MAINTAIN 50 PERCENT POPS INTERIOR/ATLANTIC COAST AND SLIGHT CHANCE
GULF COAST. ALTHOUGH ACTIVITY IS STRUGGLING TO DEVELOP SO
FAR...BELIEVE THAT MORE HEATING/CONVERGENCE ACROSS THE AREA
BROUGHT ON BY THE SEA/LAKE BREEZES WILL TEND TO REV THINGS UP LATE
THIS AFTERNOON INTO EARLY THIS EVENING. ACTIVITY WILL WANE MID TO
LATE EVENING. HAVE MAINTAINED SLIGHT CHANCE POPS THROUGHOUT THE
NIGHT AS THE TROUGHINESS OVER NORTH CENTRAL FL MOVES A BIT CLOSER.
AS SUCH...CANNOT RULE OUT ISOLATED ACTIVITY OVERNIGHT.

GFS POPS HAVE INCREASED TO LIKELY ALL AREAS FOR SUNDAY...WITH NAM
MUCH LOWER. GFS IS BRINGING THE TROUGH INTO CENTRAL FL CLOSER TO
THE AREA. HOWEVER...AT THIS TIME AM LEANING TOWARDS A DAY
DOMINATED BY TYPICAL SEA BREEZE CONVECTION. TRENDS WILL NEED TO BE
WATCHED UPSTREAM TO SEE IF ANY LINE OF CONVECTION FORMS AND OOZES
TOWARDS THE SOUTH. FOR SUNDAY POPS...HAVE SPLIT THE DIFFERENCE AND
GONE WITH CHANCE POPS EVERYWHERE. MID/UPPER TROUGH WILL BE CLOSEST
TO THE AREA SUNDAY...AND THIS COULD PROVIDE SUPPORT FOR A FEW STRONG
STORMS DURING THE AFTERNOON.

FOR MONDAY AND BEYOND HAVE MAINTAINED A TYPICAL SUMMERTIME
CONVECTIVE PATTER OF MAINLY AFTERNOON SCATTERED THUNDERSTORMS EACH
DAY. THE GFS SHOWS A CUT OFF LOW DEVELOPING OVER THE SE STATES
MOVING INTO NORTH FL BY WED. IT DEVELOPS THIS OFF OF THE
AMPLIFIED EAST COAST TROUGH CURRENTLY IN PLACE...YET THE 22/00Z
ECWMF SHOWS THE TROUGH LIFTING OUT REPLACED BY RIDGING. EITHER
WAY...BOTH MODELS POINT AT NO SIGNIFICANT SYNOPTIC SURFACE FEATURES
TO IMPACT THE WEATHER SO MAINTAINED CHANCE POPS EACH DAY. BOTH OF
THESE MODELS SHOW THE TROPICAL WAVE THAT IS OVER THE CENTRAL
TROPICAL ATLANTIC MOVING NW AND REMAINING EAST OF THE
BAHAMAS BY THE MIDDLE PART OF NEXT WEEK...POSSIBLY DEVELOPING
INTO A WEAK LOW BUT NEITHER OF THE MODELS POINT TO ANYTHING STRONG
AND BOTH KEEP WHATEVER MAY DEVELOP TO OUT EAST AT THIS TIME...SO
CLIMO LOOKS TO BE THE WAY TO GO.

&&

.AVIATION...SEA BREEZES HAVE DEVELOPED ALONG BOTH COASTS WITH THE WEST
COAST BREEZE ALREADY PUSHING WELL INLAND WHILE THE EAST COAST
BREEZE IS STRUGGLING TO PUSH INLAND. FOR THIS REASON, HAVE OMITTED
ANY MENTION OF CONVECTION AT KAPF AND KEPT VCTS IN ALL OF THE EAST
COAST TERMINALS. COVERAGE COULD BECOME MORE SCATTERED AS THE
AFTERNOON CONTINUES BUT MOST ACTIVITY BEING SUPPRESSED AS OF 18Z.
AMENDMENTS MAY BE NECESSARY IF THE STORMS BECOME MORE NUMEROUS.
VFR CONDITIONS WILL THEN DOMINATE AFT 00Z WITH A LIGHT WIND FLOW.

&&

.MARINE...WEB CAM IMAGES OFF JUPITER SHOW NEARLY FLAT SEAS WITH
LITTLE BREAKERS...ESTIMATED AT 2 FT OR LESS. BOCA CAM SHOWS MORE
OF A SWELL...BUT THIS IS STILL ONLY ESTIMATED TO BE AT AROUND 2 FT
WITH BREAKERS ON SOME OCCASIONS MAYBE GETTING AS HIGH AS 4 FT.
LIFEGUARDS AT BOCA ARE FLYING YELLOW FLAGS. ALSO CALLS TO BEACH
PATROLS UP AND DOWN THE PALM BEACH...BROWARD AND MIAMI-DADE COAST
SHOW LITTLE WAVE ACTION. THEREFORE...HAVE TRENDED DOWN THE RIP
CURRENTS TO MODERATE RISK PALM BEACH COAST AND SLIGHT ALONG THE
BROWARD AND MIAMI-DADE COAST. WINDS OVER THE NEXT FEW DAYS WILL
REMAIN AT 10 KT OR LESS...BUT FORECAST TO PICK UP INTO THE 10-15
KT RANGE EARLY NEXT WEEK.

&&

.FIRE WEATHER...NO CONCERNS AS MOISTURE LEVELS REMAIN TYPICALLY
HIGH FOR THIS TIME OF THE YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  90  78  89 / 40 50 30 50
FORT LAUDERDALE  78  90  78  89 / 30 50 30 50
MIAMI            79  92  79  90 / 30 50 30 50
NAPLES           77  90  76  91 / 20 40 30 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...57/DG
SHORT TERM/AVIATION...30/KOB
Hazardous weather outlook, Aug 22, 1:25 PM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
125 PM EDT SAT AUG 22 2009

FLZ063-066>075-168-172>174-230445-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
125 PM EDT SAT AUG 22 2009

...MODERATE RISK OF RIP CURRENTS PALM BEACHES, SLIGHT RISK REST OF ATLANTIC COAST...
...A FEW STRONG STORMS POSSIBLE WITH FREQUENT LIGHTNING, GUSTY WINDS, AND HEAVY RAIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIP CURRENTS: A SMALL NORTHEAST SWELL OF 1 TO 2 FEET WILL AFFECT
THE ATLANTIC WATERS, HIGHEST ALONG THE PALM BEACH COAST. THIS WILL
RESULT IN A MODERATE RISK OF RIP CURRENTS AT THE PALM BEACHES AND
A SLIGHT RISK OF RIP CURRENTS ALONG THE BROWARD AND MIAMI-DADE
COUNTY BEACHES. BEACH GOERS SHOULD SWIM AT GUARDED BEACHES AND
HEED THE ADVICE OF THE LOCAL BEACH PATROL OFFICIALS.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
SOUTH FLORIDA THIS AFTERNOON WITH THE EXCEPTION OF THE SOUTHWEST
COASTAL REGION. THE PRIMARY IMPACT FROM THESE STORMS WILL BE
FREQUENT LIGHTNING, STRONG GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS OF 40 TO 50 MPH.

FLOODING: THE STEERING FLOW ACROSS THE REGION TODAY IS VERY WEAK
WITH VERY SLOW MOVING THUNDERSTORMS EXPECTED. THIS WILL RESULT IN
MINOR FLOODING POSSIBLE WITH THE HEAVIEST STORMS, MAINLY ACROSS
THE EAST COAST METROPOLITAN AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SWELLS WILL DECREASE TO 1 TO 2 FEET SUNDAY AND DIMINISH LATER
SUNDAY NIGHT. BREAKERS MAY STILL REACH UP TO 4 FEET OVER THE NORTH
SECTIONS OF PALM BEACH COUNTY.

IN ADDITION, TYPICAL MAINLY AFTERNOON AND EVENING STORMS, MOST
FOCUSED ACROSS THE INTERIOR, IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 22, 2:35 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
235 PM EDT SAT AUG 22 2009

FLZ072>074-173-221900-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-COASTAL MIAMI-DADE COUNTY FL-
235 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL MIAMI-DADE COUNTY...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIAMI INTERNATIONAL A/P...DRIFTING
SOUTHWEST AT 5 MPH.

THIS STORM WILL AFFECT...

VIRGINIA GARDENS...
SWEETWATER...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2580 8014 2583 8015 2583 8017 2578 8018
      2568 8032 2582 8045 2599 8027 2588 8015
      2583 8017 2583 8014 2587 8015 2586 8014
      2583 8011
TIME...MOT...LOC 1834Z 229DEG 3KT 2580 8032

KOB
Special weather statement, Aug 22, 3:36 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
336 PM EDT SAT AUG 22 2009

FLZ072-172-222000-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
336 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORM OVER NORTHEAST BROWARD COUNTY...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAUDERDALE LAKES...DRIFTING SOUTHWEST.

THIS STORM WILL AFFECT...

LAUDERHILL
COCONUT CREEK
MARGATE
OAKLAND PARK

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE VERY HEAVY RAIN LEADING, TO SOME
STANDING WATER IN LOW LYING AND FLOOD PRONE AREAS, AS WELL AS
FREQUENT LIGHTNING AND GUSTY WINDS.

LAT...LON 2609 8019 2616 8026 2627 8018 2621 8009
TIME...MOT...LOC 1933Z 038DEG 10KT 2619 8019

JR
Local storm report, Aug 22, 5:39 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
539 PM EDT SAT AUG 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             WEST PALM BEACH         26.71N 80.06W
08/22/2009  E0.50 INCH       PALM BEACH         FL   TRAINED SPOTTER

            A SKYWARN SPOTTER REPORTED PEA TO DIME SIZE HAIL JUST
            NORTH OF OKEECHOBEE BLVD ON THE TURNPIKE IN WEST PALM
            BEACH.

&&

TINGLER
Special weather statement, Aug 22, 5:42 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
542 PM EDT SAT AUG 22 2009

FLZ066-067-222215-
HENDRY FL-INLAND PALM BEACH COUNTY FL-
542 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORM MOVING INTO WESTERN PALM BEACH COUNTY...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF OKEELANTA...MOVING NORTHEAST AT
10 MPH.

THIS STORM WILL AFFECT...

OKEELANTA...
SOUTH BAY...
BELLE GLADE...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND UP TO
PEA SIZED HAIL WITH POSSIBLE WIND GUSTS OF 40 TO 50 MPH. LIGHTNING
IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

LAT...LON 2662 8046 2649 8081 2665 8089 2671 8077
      2669 8074 2673 8074 2676 8067
TIME...MOT...LOC 2140Z 246DEG 10KT 2660 8076

JR

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:27 AM EDTCoastal Flood StatementMFLBroward, Miami-Dade, Palm Beach18 hr
Aug 22, 3:36 PM EDTSpecial Weather StatementMFLBroward24 min
Aug 22, 5:42 PM EDTSpecial Weather StatementMFLPalm Beach33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.